Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 117, NWS La Crosse, WI

June 30, 2001Clayton County, Iowa; Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2001, 5:40 PM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 5:40 PM CDT (22:40 UTC)
Expired
Jun 30, 2001, 6:15 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clayton County, IA, Grant County, WI

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:45 PM CDTHail 1Guttenburg, IA
Jun 30, 5:45 PM CDTHail 1.5Bagley, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 302240
SVRLSE
IAC043-WIC043-302315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAYTON COUNTY IN NORTHEAST IOWA
  WESTERN GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF GUTTENBERG...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR CASSVILLE AT 555 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

RIECK

LAT...LON 4294 9103 4297 9131 4269 9114 4271 9077

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:06 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 30, 2:06 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
206 PM CDT SAT JUN 30 2001

PRIMARY CONCERNS FOR THIS PACKAGE INCLUDE RAIN CHANCES THIS EVENING
AND AGAIN MONDAY AND MONDAY NIGHT AND TEMPERATURES.

LATEST SURFACE ANALYSIS INDICATED THE FRONT IS BISECTING THE FORECAST
AREA EARLY THIS AFTERNOON. STILL PLENTY OF MOISTURE AND INSTABILITY
ALONG AND AHEAD OF THE FRONT WITH DEW POINTS RANGING FROM THE
MIDDLE 60S TO THE LOWER 70S. LAPS DATA INDICATES CAPES AROUND 4000
J/KG OVER EXTREME SOUTHEAST MINNESOTA INTO NORTHEAST IOWA. RADAR IS
SHOWING SOME WIDELY SCATTERED TO SCATTERED SHOWERS ACROSS THE
SOUTHEAST HALF OF THE FORECAST AREA. VISIBLE SATELLITE IS SHOWING
TWO AREAS OF BROKEN CLOUDS BEHIND THE FRONT OVER MINNESOTA AND OVER
THE DAKOTAS.

ETA AND AVN IN GOOD AGREEMENT IN THE FIRST PART OF THE SHORT RANGE
FORECAST PERIOD. FRONT SHOULD CONTINUE TO MOVE SLOWLY SOUTH THIS
EVENING CLEARING THE SOUTHERN PARTS OF THE FORECAST AROUND
MIDNIGHT. WATER VAPOR LOOP SHOWS A SHORT WAVE TROUGH MOVING
SOUTHEAST ACROSS CANADA TOWARD THE GREAT LAKES. MODELS INDICATE THIS
SHORT WAVE TROUGH WILL EVENTUALLY CATCH UP WITH THE COLD FRONT AND
HELP KICK IT FARTHER SOUTH OVERNIGHT. BEST LIFT FROM THE SHORT WAVE
TROUGH SHOULD STAY EAST OF THE REGION. THE CURRENT SHOWER ACTIVITY
IS BEING COMPLETELY THERMALLY DRIVEN AND EXPECT THE ACTIVITY TO
DISSIPATE WITH THE LOSS OF HEATING. WILL HAVE WIDELY SCATTERED...
SCATTERED OR SMALL POPS IN THE ZONE GROUPINGS WHERE ACTIVITY IS
OCCURRING OR AHEAD OF THE FRONT FOR THIS EVENING. WITH THE CLOUD
COVER UPSTREAM...MOST LOCATIONS SHOULD BE MOSTLY CLOUDY FOR A GOOD
SHARE OF THE NIGHT.

HIGH PRESSURE BUILDING DOWN FROM CANADA WILL BE THE DOMINANT
FEATURE FOR SUNDAY AND MUCH OF SUNDAY NIGHT. THE HIGH WILL BRING
COOLER AND DRIER AIR TO THE REGION AND THIS IS ALREADY NOTED IN ALL
THE ZONE GROUPINGS. WITH THE DRY AIR...EXPECT LOTS OF SUNSHINE FOR
SUNDAY AFTERNOON AND HAVE GONE MORE OPTIMISTIC THAN PREVIOUS
FORECAST ON CLOUD COVER.

BOTH THE ETA AND AVN INDICATE THE HIGH WILL SLIP SOUTHEAST OF THE
AREA SUNDAY NIGHT ALLOWING THE NEXT FRONT TO MOVE OFF THE FRONT
RANGE OF THE MOUNTAINS. A WARM FRONT SHOULD DEVELOP IN THE RETURN
FLOW BUT MODELS DIFFER ON LOCATION. ETA IS FARTHER NORTH DEVELOPING
THE WARM FRONT ACROSS SOUTH DAKOTA AND IOWA WHILE AVN IS FARTHER
SOUTH ACROSS NEBRASKA AND MISSOURI. IN ADDITION TO THE DEVELOPING
FRONT...A SHORT WAVE TROUGH SHOULD MOVE ACROSS THE UPPER MIDWEST
AND IS BEST DEPICTED AT 700 MB. MODELS DO BREAK OUT SOME QPF IN THE
VICINITY OF THE FRONT AND SHORT WAVE TROUGH. WILL HAVE SMALL CHANCE
POPS OVER ENTIRE AREA FOR MONDAY AND MONDAY NIGHT.

.LSE...NONE.

IRELAND

In the hours before

Special weather statement, Jun 30, 11:55 AM CDT, 5 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-010300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT SAT JUN 30 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH ISOLATED LARGE HAIL
AND DAMAGING WIND POSSIBLE.

TIMING - 3 PM THIS AFTERNOON...THROUGH 10 PM THIS EVENING.

LOCATION - PARTS OF NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

DISCUSSION - A COLD FRONT DRIFTING SOUTH ACROSS THE AREA THIS
AFTERNOON AND EVENING SHOULD TRIGGER SCATTERED THUNDERSTORMS. THE
ATMOSPHERE WILL BE MOST UNSTABLE GENERALLY ALONG AND SOUTH OF A LINE
FROM THE MINNESOTA IOWA BORDER...TOWARD THE WISCONSIN DELLS.

SPOTTER INFOR7MATION - SPOTTER ACTIVATION IS A POSSIBILITY ACROSS
PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:46 PM CDTSevere Thunderstorm WarningARXFayette44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.